ER doctor sees rash of drug overdoses at local hospital
February 14, 2012
The Park City Medical Center sees one to two overdose patients per night, every weekend. "And that is here, at this hospital," says emergency department director Kris Kemp. The cases include overdoses from a variety of substances including alcohol, methamphetamines, prescription drugs and heroin.
"Frankly, I am surprised we see as much as we do," said Kemp.
The demographics of those patients, he says, closely mirror national statistics. Most are in their late teens, 20s and 30s, both male and female. However, he adds, "I have taken care of a 14 year old here in this hospital who was on many different drugs, had stolen a vehicle, rolled it and managed to find his way to the emergency room with traumatic injuries."
Kemp points out that the crossover between drug addiction and trauma is not uncommon. The statistics also show that people who are addicted to drugs are 63 percent more likely to die from traumatic injuries.
But from the perspective of a veteran emergency room physician, death by heroin overdose is especially ugly.
"It usually results in a long period of minimal breathing so the person looks like they have suffocated. They become blue and it takes some time before the person quits breathing entirely If it is someone who has been using chronically, they may tolerate a higher dose but they slow their breathing down to a point they may be breathing only a few times a minute."
Recommended Stories For You
If those patients survive, they may sustain brain damage. If they die, Kemp says, "They look like they have been dead for days."
Despite the gruesome facts about heroine addiction, the drug packs a potent allure. According to Kemp, while opiates are an effective treatment for pain, they also trigger a receptor in the brain that causes feelings of euphoria, what addicts refer to as a rush.
In addition to psychological addiction, Kemp explains, opiates cause a body to become physically dependent and the symptoms of withdrawal are painful. It can cause sweating, chills and muscle aches like the flu, but without a fever. "So when a patient comes in trying to hide the fact they are in withdrawal, it’s pretty obvious most of us in the emergency room could easily recognize that," said Kemp.
As if the drug wasn’t dangerous enough, Kemp said users can never be sure of the dose they are inhaling or injecting. "Most forms on the street have been cut so the percentage of the active drug is all across the board." And, it is anyone’s guess what else is in the mix.
"It can be cut with other things like Sudafed, other drugs of abuse like meth, or even household baking products.
"So you are taking something off the street and putting it in your body and there are any number of unknown chemicals in unknown percentages. That is where the potential for overdose becomes a major problem."
A trip to the emergency room, however, can be a positive turning point for a young person who is using narcotics. According to Kemp, physicians are under no legal obligation to report a drug overdose to the police. Their responsibility is solely to treat the patient, he said.
"We do not call the police, we do not try to track down who brought them in. We are there to take care of the person, and the person alone," Kemp said. At the hospital, physicians can reverse the effects of an overdose with an injection of Narcan to bring a patient around, but it immediately puts the person into withdrawal.
If a patient is under 17, doctors may call in Child Protective Services, or it may be necessary to contact a minor’s parents in order to get permission for further treatment. However, Kemp said, when possible, physicians try to get the patient to make that call. "We try to be sensitive. We try to get them to communicate the problem to their parents," he said.
After a patient has been revived, that’s when physicians try to steer him toward long-term treatment. "It is standard that we offer resources. We want them to detoxify and then go into rehab. There are a lot of programs we can offer and we have case managers and social workers at the hospital who can assist."
Kemp admits the programs are expensive, but financial help may be available, and he said, they are worth it because you are trying to save a life.